With Implants in place, several variables exist
It sounds like your surgeon is being appropriately cautious, and anything that might be going on is a relatively minor problem, or you would be experiencing more remarkable symptoms.
In other words, when implants get infected, because they don't have an immune system or their own blood flow, the infection usually progresses rapidly. This causes rapidly worsening fever, chills, swelling, redness, pain, and often drainage and failure of the incision to heal. It is not subtle.
So, if all you are experiencing is a bit of redness in the skin, but otherwise are doing well (some minor asymmetry in swelling is common early after surgery), I would take the antibiotic prescribed and keep all of your follow up appointments, anticipating a smooth recovery.
If anything seems to be getting worse over time rather than better, call your surgeon immediately for re-evaluation.
Congratulations on your new breast contour!
An infected breast implant probably won't resolve with antibiotics
I'm sorry if I have frightened you. Reading your question it is not clear that you have a breast infection. Your surgeon may be continuing a prophylactic antibiotics as a precaution.
Our own practice follows our hospital infection control recommendation for prophylaxis derived from the American College of Surgeons. We use a cephalosporin through the intravenous 30 min before we start surgery, and do not use any antibiotic after the procedure. The single dose is sufficient and we have not had an implant infection. We do not use any drains or pain pumps as some surgeons do and this may change the requirement.
Breast infections are not common though they do indeed occur. They will be detected by persistent warmth or tenderness in the breast with mild redness or firmness, and often will be associated with fever. They tend to be seen after the first week, and can seem to appear after the antibiotics are withdrawn. The presence of the implant makes it very hard for the body to eliminate the bacteria once an infection is established. Antibiotics may again supress the infection, symptoms will clear, yet recurr as the antibiotics are stopped. The result is recurring fever and drawing in the breast and possible implant extrusion. The patients I have treated over the years were best served by removal of the implant which allows the infection to clear with appropriate antibiotics, and later replacment with a "clean" implant.
Stay in close contact with your surgeon. Odds still are that you should come through but let the surgeon closely follow the situation.
Best of luck.
Antibiotics for breast implant infection
Thanks for the question.
Implants are not part of your body's natural tissue and can be more prone to infection and less able to clear infections compared to your natural tissue.
Some doctors will typically use Keflex (cephalexin) in all post-operative cases to reduce the chance of infection. Technique during surgery is even more important, including irrigation of the pocket with triple antibiotic irrigation solution, minimal handling of the implant and meticulous closure.
I have treated patients with implant infections (fortunately none of my own). Treatment can include oral antibiotics. Many times, if I truly suspect an infection, IV antibiotics may be required as aggressive treatment can be required. Part of the evaluation may include physical exam and history as well as lab work (checking your white count).
Sometimes an infected implant is not salvageable and must be removed. Also, infection can be associated with capsular contracture in the future.
Be sure to stay in close communication with your surgeon. Report any changes including fever, increased redness (many times marking the redness with a felt tip pen can be a good way to track whether it is getting larger or smaller) or drainage.
I hope this helps!
Infection concurrent with breast implants usually results in capsular contracture even when cured by antibiotic.
Without a culture of the infection, your surgeon has to choose an antibiotic empirically. Keflex is a suitable choice and it is as "strong" as any antibiotic. Whether it covers the specific bacteria that is causing your infection is uncertain but it probably does. The problem for you is that if you indeed have and infection, even if Keflex clears it up, the likelihood of a capsular contracture in the future is very high.
Continue your post-op care and follow-up with your plastic surgeon!
I appreciate your question. In general, Cephalexin is an effective, broad spectrum antibiotic that is commonly used in plastic surgery procedures. The point that I would like to stress is the absolute importance that you continue your care and follow-up with your plastic surgeon. If you feel that your condition is worsening, then you need to call his/her office immediately. Findings to look for are increased redness, tenderness, swelling, and heat to the affected side. Other related symptoms include fever, malaise, lost of appetite, and general discomfort. I hope this helps!
Antibiotics after Breast Augmentation or Bioprosthetic Device Implantation
Any time there is a bioprostentic device in the body one has to be vigilant about making sure it does not get infected. Watch it carefully and if there is any clinical signs of worsening infection, let your doctor know - this includes fevers, chills, wound drainage, fluctulance, widening area of redness and tenderness.
You can be extra careful yourself and schedule an appointment to see your surgeon in follow-up in 2-3 days, even if it looks and feels better.
Continue this antibiotic, but call your plastic surgeon and voice your concerns
If your plastic surgeon recently saw you, he clearly feels that whatever "infectious" problem you are having will resolve with a first generation cephalosporin such as Keflex. This antibiotic provides reasonable coverage of infections caused by skin flora, especially gram positive bacteria such as strep and non-resistant staph.
If you are still concerned that this antibiotic is inadequate to treat your condition, call your surgeon directly and voice these same concerns. The better your communication is, the better your relationship will be throughout your postoperative course. MH
No Strength to Antibiotics
Keflex is a commonly used antibiotic to prevent infection known as prophylaxis. If your surgeon is concerned about an early infection another course of antibiotic is reasonable as is close surveillance. Personally, I would use a antibiotic that is more effective for the organisms most commonly the cause of implant/wound infections. Spectrum ( range of bacteria the drug effects) is how we choose a drug, it has nothing to do with strength. I may chose a broader spectrum drug such as augmentin, cipro with or without Bactrim. If this is an early infection, it needs to be treated early on or else it can progress to the point where the device may have to be removed. This, however, is extremely rare!
Cephalexin is fine for simple skin infections, even in the setting of a breast implant. It is difficult to say for sure that you have an infection without examining you. However, if one of my patients had redness around the incision site and tenderness that seems like an infection, I would prescribe the same medication to start.
If a breast implant is really infected, it usually needs to be removed
To Tammy lynn,
Hi. One possibility is to treat you with intravenous antibiotics, which is more aggressive, but I don't necessarily recommend this because it may not make a difference.
Hopefully, your left implant is not infected. If it is infected, the redness and soreness will get worse and you will develop swelling. Then antibiotics will not usually save the implant. The most common approach is to remove the implant and replace it in 6 months.
I really hope you don't have to go down that road.